Alert archive / Florida / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 65, NWS Melbourne, FL

May 29, 2025Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 29, 2025, 5:52 PM EDT for Volusia County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2025, 5:52 PM EDT (21:52 UTC)
Expired
May 29, 2025, 6:15 PM EDT
In force
23 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 114 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2025-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2025-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

804 
WUUS52 KMLB 292152
SVRMLB
FLC127-292215-
/O.NEW.KMLB.SV.W.0065.250529T2152Z-250529T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
552 PM EDT Thu May 29 2025

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Central Volusia County in east central Florida...

* Until 615 PM EDT.

* At 552 PM EDT, a severe thunderstorm was located over Lake Helen,
  moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Deltona, Daytona Beach, Port Orange, DeLand, and New Smyrna Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2894 8120 2900 8131 2919 8121 2906 8096
TIME...MOT...LOC 2152Z 217DEG 8KT 2901 8122 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Leahy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:41 PM EDT, 2 hours 11 minutes earlier. Its key messages:

  • Issued at 327 PM EDT Thu May 29 2025
  • There is a Marginal Risk for a few severe storms this afternoon and evening. Frequent lightning and localized gusty winds to 40-60 mph are the primary hazards. Daily lightning storm chances remain elevated through at least Saturday.
  • Widespread Minor to Moderate HeatRisk persists through the end of the work week. Those working or recreating outdoors should remain hydrated and seek breaks in the shade or A/C.
  • A late-season cold front pushes toward Central or South Florida by Sunday, ushering in lower storm chances for much of East Central Florida late this weekend and early next week.
Area forecast discussion, May 29, 3:41 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
341 PM EDT Thu May 29 2025

...New KEY MESSAGES, DISCUSSION, MARINE...

.KEY MESSAGES...
Issued at 327 PM EDT Thu May 29 2025

- There is a Marginal Risk for a few severe storms this afternoon
  and evening. Frequent lightning and localized gusty winds to
  40-60 mph are the primary hazards. Daily lightning storm chances
  remain elevated through at least Saturday.

- Widespread Minor to Moderate HeatRisk persists through the end
  of the work week. Those working or recreating outdoors should
  remain hydrated and seek breaks in the shade or A/C.

- A late-season cold front pushes toward Central or South Florida
  by Sunday, ushering in lower storm chances for much of East
  Central Florida late this weekend and early next week.

&&

.DISCUSSION...
Issued at 327 PM EDT Thu May 29 2025

Today-Tonight... High pressure centered in the Atlantic is extending
over the Florida peninsula today, promoting south to southwest flow
across the local area. Winds are forecast to generally remain below
10 mph. However, winds behind the east coast sea breeze in the
afternoon may become breezy. Due to the dominate south to southwest
flow, the west coast sea breeze will be slightly more dominate, with
the east coast sea breeze remaining somewhat pinned across the
eastern portions of the interior(generally west of I-95).

Similar to yesterday, isolated to scattered showers and lightning
storms will form along the coast as the east coast sea breeze
forms and begins to push inland. Additional showers and storms
will approach the area from the west as the west coast sea breeze
pushes across the state into our local area. Convective coverage
will generally peaks after 3 PM as the west and east coast sea
breezes collide and additional boundary interactions occur. Some
storms may be strong to marginally severe. The Storm Prediction
Center has places portions of east central Florida into a Marginal
risk for severe weather today, mainly for wind gusts. Thus, the
main storm threats today will be gusty winds of 40-55mph with less
than 15% chance for wind gusts 60+ mph, frequent lightning
strikes, hail up to 1", and locally heavy rainfall of 1-3".
Lingering activity will then gradually shift back towards the
coast where it is forecast to diminish through 11 PM.

Temperatures will be hot once again today with afternoon highs in
the low/mid 90s should again be widespread with heat indices of 100
to 105. Overnight lows will be in the low to mid 70s.

Friday-Sunday... Mid to upper level deep trough will dig across the
eastern U.S. on Friday, as a 250mb jet approaches from the
northwest, promoting weak diffluence aloft Friday and Friday night.
Surface high pressure across the Atlantic and extending across the
Florida peninsula will begin to shift southeastward on Friday as a
cold front approaches from the north and west. This cold front will
then move across the local area on Saturday, starting across the
north and moving southward, before stalling across central/south
Florida on Sunday. Locally, the pressure gradient will begin to
tighten on Friday as the high pressure over Florida shifts southeast
and the cold front approaches the Florida peninsula. This will
promote an increase in westerly flow in both the low and mid levels,
as well as unidirectional shear profiles across east central
Florida. While this westerly flow will continue through the weekend,
wind speeds will generally be 10 mph or less through the weekend
with the winds backing south to south-southeast along the coast on
Sunday afternoon as east coast sea breeze forms and pushes onshore.
Temperatures will decrease slightly into early weekend before
increasing once again by late weekend. Afternoon highs will be in
the upper 80s to low 90s on Friday and Sunday, with mid to upper 80s
on Saturday.

Coverage of showers and storms look to increase into early weekend
as moisture out ahead of an approaching cold front increases and
remains elevated as the front moves through east central Florida
into early weekend. There is a medium to high (50-60 percent) chance
of rain with a medium (30-50 percent) chance for lightning storms on
Friday afternoon and evening. Rain and storm chances remain elevated
Saturday with a medium to high (50-70 percent) chance of showers and
a medium (30-50 percent) chance for lightning storms. Coverage of
convection will decrease into late week, with a low to medium (20-50
percent) chance of rain and storms Sunday afternoon, mainly from
Melbourne to Kissimmee southward. Some storms may be strong through
early weekend, with the environment being supportive of an isolated
marginally severe storms on Friday. Forecast soundings show
sufficient instability (MUCAPE ranging from 1300-2100 J/kg), decent
shear (20-40 KT), cooler temperatures aloft (-7 to -8 C at 500mb),
and adequate low level moisture (PW values 1.5-1.7"). Main storm
threats through early weekend will be wind gusts of 40-55 mph, with
less than 5 percent chance of wind gusts of 60+ mph (on Friday),
coin-sized hail, frequent lightning and locally heavy rainfall.

Monday-Wednesday...The aforementioned cold front will lift northward
into North Florida and the Gulf States early next week. Surface high
pressure centered over the Atlantic will build across the Florida
peninsula behind the front into mid week. An upper level trough that
is lingering over the Northeast will hinder the rich moisture to
advect over the local area through early next week. However,
moisture is forecast to return closer to normal by Tuesday or
Wednesday. Locally, westerly flow will remain through Monday before
easterly winds develop Tuesday through Midweek. The east coast sea
breeze is forecast to form each day and push inland. While there is
some uncertainty in the models with rain chances, have maintained a
low to medium (20-50 percent) chance of rain and storms each
afternoon. Seasonably warm to hot temperatures prevail through mid
week, with afternoon highs in the upper 80s to low 90s.

&&

.MARINE...
Issued at 327 PM EDT Thu May 29 2025

Today-Monday...(Modified Previous Discussion) An axis of surface
high pressure remains over the southernmost waters of Central
Florida through Friday. A late-season cold front then approaches the
waters Friday night before stalling near or over South Florida on
Sunday. Scattered to numerous storms are forecast with increasing
potential for offshore-moving storms with gusty winds through
Saturday.

Outside of storms, SE winds around 10-15 KT turning SW on Friday.
Winds freshen and veer westerly ahead of the cold front from Friday
night into Saturday morning, 15-20 KT, before lessening by Saturday
afternoon. Seas 2-3 FT through the period, except up to 5 FT well
offshore early Saturday.

&&

.AVIATION...
(18Z TAFs)
Issued at 156 PM EDT Thu May 29 2025

VFR outside of TSRA in a typical afternoon pattern today. Ridge axis
across SOFL producing SSE-SW winds 5-10 kts, veering SE-SSE 10-15
kts behind the sea breeze as it pushes inland. Gradual increase of
TSRA coverage through the afternoon, with a sea breeze collision
across the interior around 22Z producing SCT-NUM TSRA, which
gradually diminishes after 00Z while pushing back towards the coast.
Some SHRA from debris shower could linger to 04Z or later, but
should be mainly VFR. Earlier start to SHRA/TSRA chances Friday.

&&

.FIRE WEATHER...
Issued at 215 AM EDT Thu May 29 2155

Aside from occasional lightning activity, no fire weather
concerns through Saturday. Behind a weakening cold front this
weekend, drier air is forecast to surge into northern portions of
Central Florida. By Sunday and Monday, RH minima from 35-45% are
forecast for the I-4 corridor and points northward.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  91  71  87 /  50  60  50  30
MCO  74  91  75  87 /  50  60  50  50
MLB  74  91  73  87 /  50  60  50  70
VRB  73  92  73  88 /  40  60  50  70
LEE  74  89  74  88 /  30  60  50  30
SFB  74  91  74  88 /  50  60  50  50
ORL  75  91  75  88 /  50  60  50  50
FPR  72  91  72  87 /  40  60  50  70

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

DISCUSSION...Watson
AVIATION...Haley

In the hours before

Special weather statement, May 29, 4:45 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
445 PM EDT Thu May 29 2025

FLZ044-144-292115-
Northern Lake County FL-Southern Lake County FL-
445 PM EDT Thu May 29 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAKE COUNTY THROUGH
515 PM EDT...

At 445 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bushnell, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tavares, Groveland, Mascotte, Howey-In-the-hills, and Lake Harris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2880 8195 2881 8174 2840 8172 2841 8196
TIME...MOT...LOC 2045Z 265DEG 12KT 2862 8202

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Leahy
Special weather statement, May 29, 5:14 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Melbourne FL
514 PM EDT Thu May 29 2025

FLZ045-144-292145-
Orange FL-Southern Lake County FL-
514 PM EDT Thu May 29 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN LAKE AND
NORTHWESTERN ORANGE COUNTIES THROUGH 545 PM EDT...

At 514 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Howey-In-the-hills to near Groveland to 10
miles southwest of Mascotte. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Apopka, Ocoee, Winter Garden, Tavares, and Groveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. On rare occasions they can briefly touch down, producing wind
gusts over 50 mph. If a funnel cloud is spotted move indoors and
report your sighting to the National Weather Service.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2867 8195 2878 8190 2878 8143 2872 8144
      2871 8146 2864 8146 2864 8144 2858 8145
      2838 8172 2838 8196
TIME...MOT...LOC 2114Z 267DEG 19KT 2873 8178 2857 8180 2847 8201

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Leahy

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:45 PM EDTSpecial Weather StatementMLBLake30 min
May 29, 5:14 PM EDTSpecial Weather StatementMLBLake31 min
May 29, 6:12 PM EDTSpecial Weather StatementMLBVolusia48 min
May 29, 6:17 PM EDTSpecial Marine WarningMLB88 min
May 29, 6:24 PM EDTSevere Thunderstorm WarningMLBVolusia31 min
May 29, 6:31 PM EDTSpecial Weather StatementMLBOrange, Osceola29 min
May 29, 6:37 PM EDTSevere Thunderstorm WarningMLBOsceola23 min
May 29, 6:47 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola28 min
May 29, 6:55 PM EDTSpecial Weather StatementMLBSeminole35 min
May 29, 6:57 PM EDTSpecial Marine WarningMLB93 min
May 29, 6:59 PM EDTSpecial Weather StatementMLBOsceola31 min
May 29, 7:12 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola15 min
May 29, 7:27 PM EDTSpecial Weather StatementMLBBrevard33 min
May 29, 7:45 PM EDTSpecial Marine WarningMLB60 min

Nearby

Severe Thunderstorm Warnings in Florida, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.